MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MOTOR DRIVE UNIT,ULTRALIGHT W/; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. MOTOR DRIVE UNIT,ULTRALIGHT W/; SAW, POWERED, AND ACCESSORIES
Catalog Number 7205971
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/29/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device was shorting out.There was a backup device available to complete the procedure with no delay.No patient injuries were reported.This is an obsolete product, therefore, the device cannot be exchanged, only returned.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A relationship, if any, between the subject device and the reported event could not be determined.A review of the device history record shows there are no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
 
Additional Manufacturer Narrative
The device was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection was performed on the exterior of product and no physical damage was observed.Mdu failed functional tests with hand piece overload when power cord was bent or twisted.Power cord assembly grew warm during testing.After troubleshooting, the cause of the overheating was observed to be a defective power cord assembly.A visual inspection was performed on the power cords external covering and no physical damage was observed but insulation is discolored from overheating.It was determined that the power cord has shorted and/or opens internal wiring.Motor was tested and passed functional testing.The complaint investigation has concluded that this unit has succumbed to physical damage to power cord.Factors which can contribute to a shorted power cord include rolling a heavy cart over the cord or excessive bending of the cord.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.

Brand Name
MOTOR DRIVE UNIT,ULTRALIGHT W/
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107 6512
MDR Report Key8070166
Report Number1643264-2018-00869
Device Sequence Number14044288
Product Code HAB
UDI-Device Identifier03596010445834
UDI-Public03596010445834
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7205971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2019
Initial Date Received by Manufacturer 10/30/2018
Supplement Date Received by Manufacturer12/28/2018
05/08/2019
Initial Report FDA Received Date11/14/2018
Supplement Report FDA Received Date12/31/2018
05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1